Q. I was very concerned to hear on television that you should not eat peppermints while taking a cholesterol-lowering medication. I am on Crestor, and I eat peppermints when I have an upset stomach.
I called my pharmacist to ask what could happen and she wasn’t aware of any problems caused by taking a cholesterol medication and eating peppermint. Can you please tell me what could happen?

A. Mint is somewhat similar to grapefruit in its effect on certain statin drugs. One study revealed that peppermint oil increases blood levels of felodipine (Plendil), which is used as a model for this type of drug interaction (Clinical Pharmacology and Therapeutics, Sept. 2002).
Extrapolating from this research, one might expect that certain cholesterol-lowering drugs such as atorvastatin (Lipitor), lovastatin (Mevacor) and simvastatin (Zocor) might also be affected by peppermint oil. Crestor is unaffected by this interaction, so you have nothing to worry about.
Menthol also appears to have a similar effect. Someone consuming a lot of cough drops might need to be aware of this potential drug interaction.

Join Over 55,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Dianne S
    Reply

    Are there any side effects from Crestor? This is issued In Australia.

  2. GK
    Reply

    How does peppermint affect the supplement red yeast rice? I put a few dried peppermint leaves in my early morning tea every day.

  3. Barry F. RN
    Reply

    Regarding your article on Statin Drugs being safe. I was on Lipitor, and Tricor for many years, when my fingers started cracking open with severe pain. I was told by 3 Dermatologists that it was strictly excema. Due to my condition I was forced to leave my job as an ER Nurse .
    I finally got so fed up that I went to the Veterans Hospital in West Palm Beach, where the Dr. did a CPK level. The level was off the charts, and I was immediately taken off the Statins . These days I have been on Lovaza 4gm and Niaspan 1000mg. with excellent results.
    My hands will never allow me to work as a Critical nurse, as the damage is permanent due to the muscle damage, but at least they have improved to the point where I can function as a nursing Supervisor.
    Thank you !
    Barry F., RN

  4. sandi
    Reply

    What about peppermint tea?

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.